Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 308, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 6, 2011, 10:39 PM CDT for 4 counties in Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2011, 10:39 PM CDT (03:39 UTC)
- Expired
- Oct 6, 2011, 11:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 11:00 PM CDT | HAIL 0.88 | 4 W Oakley, KS | |
| Oct 6, 11:25 PM CDT | TSTM WND GST 77 | Grinnell, KS | OBSERVATION FROM KSGRINN2 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 8:29 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 423 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
214 WUUS53 KGLD 070339 SVRGLD KSC063-109-179-193-070415- /O.NEW.KGLD.SV.W.0308.111007T0339Z-111007T0415Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1039 PM CDT THU OCT 6 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GOVE COUNTY IN WEST CENTRAL KANSAS... LOGAN COUNTY IN WEST CENTRAL KANSAS... SOUTHWESTERN SHERIDAN COUNTY IN NORTHWEST KANSAS... SOUTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 1115 PM CDT * AT 1035 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RUSSELL SPRINGS...AND WAS MOVING NORTHEAST AT 65 MPH. * LOCATIONS IMPACTED INCLUDE... MONUMENT...OAKLEY...ANGELUS AND GRINNELL. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 72 AND 88. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 135 AND 156. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3929 10061 3897 10057 3874 10129 3901 10132 TIME...MOT...LOC 0339Z 242DEG 56KT 3890 10114 WIND...HAIL 60MPH 1.25IN $$ 050
2 follow-up statements
074
WWUS53 KGLD 070358
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT THU OCT 6 2011
KSC063-109-179-193-070415-
/O.CON.KGLD.SV.W.0308.000000T0000Z-111007T0415Z/
THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS-
1058 PM CDT THU OCT 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GOVE...NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN
THOMAS COUNTIES UNTIL 1115 PM CDT...
AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MONUMENT...AND WAS MOVING NORTHEAST AT 75 MPH.
LOCATIONS IMPACTED INCLUDE...
ANGELUS AND GRINNELL.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 71 AND 88.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 140 AND 156.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3889 10103 3908 10115 3922 10078 3929 10061
3906 10058
TIME...MOT...LOC 0358Z 244DEG 67KT 3909 10085
WIND...HAIL 60MPH 1.00IN
$$
050159
WWUS53 KGLD 070414
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT THU OCT 6 2011
KSC063-109-179-193-070424-
/O.EXP.KGLD.SV.W.0308.000000T0000Z-111007T0415Z/
THOMAS KS-SHERIDAN KS-LOGAN KS-GOVE KS-
1114 PM CDT THU OCT 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GOVE...
NORTHEASTERN LOGAN...SOUTHWESTERN SHERIDAN AND SOUTHEASTERN THOMAS
COUNTIES WILL EXPIRE AT 1015 PM MDT/1115 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3889 10103 3908 10115 3922 10078 3929 10061
3906 10058
TIME...MOT...LOC 0414Z 242DEG 45KT 3922 10071
$$
STASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 5:42 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Oct 6, 5:42 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT THU OCT 6 2011
.DISCUSSION...
204 PM MDT THU OCT 6 2011
EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED
A POTENT MID/UPPER CLOSED LOW OVER THE GREAT BASIN PRODUCING
IMPACTS FROM THE WEST COAST THROUGH THE CENTRAL AND NORTHERN HIGH
PLAINS. -FOLTZ
TODAY-TONIGHT...INSTABILITY AND MOISTURE AXIS HAS SET UP A LITTLE
FURTHER WEST THAN PREVIOUSLY THOUGHT. CU FIELD IS IN AREA OF
SURFACE/MOISTURE CONVERGENCE AT THIS TIME. SHORTWAVE TROUGH WILL
ALSO MOVE THROUGH THE AREA ALONG WITH THE SURFACE TROUGH AT THE
SAME TIME. MODELS IN DECENT AGREEMENT ON WHERE TO PUT THE QPF AND
MAKES SENSE WITH THE EXPECTED LIFT. LOWEST POPS WILL BE NEAR THE
KANSAS AND COLORADO BORDER AND INCREASE FURTHER WEST.
WIND FORECAST/HIGHLIGHT IS WORKING OUT. IT WILL GRADUALLY DECREASE
DURING THE NIGHT. SURFACE WINDS WILL REALLY DROP OFF LATE TONIGHT.
THAT COMBINED WITH VERY LOW DEWPOINTS WILL MAKE FOR A TRICKY MIN
FORECAST AND BIG GRADIENT FROM WARMEST EAST TO COOLEST WEST. TRIED
MY BEST TO CAPTURE THAT GRADIENT. -BULLER
FRIDAY-NEXT THURSDAY...ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH
THE EARLY PART OF NEXT WEEK AS THE PARENT TROUGH WILL BE SLOW TO
SHIFT EASTWARD. NAM/EC SOLUTION REMAIN SIMILAR WITH THE
OPERATIONAL GFS STILL REMAINING THE FAST OUTLIER. GIVEN STRENGTH
AND AMPLITUDE OF THE MEAN TROUGH FEEL THE SLOWER GUIDANCE IS THE
WAY TO GO.
INITIAL SHORTWAVE TROUGH/CLOSED LOW WILL QUICKLY TRANSLATE
NORTHEASTWARD INTO THE NORTHERN PLAINS BY TOMORROW MORNING. CAN'T
RULE OUT A STRAY SHOWER/STORM IN THE EAST DURING THE MORNING BUT
MUCH OF THE DAYTIME ON FRIDAY SHOULD BE DRY. MORE POTENT SHORTWAVE
TROUGH MOVES INTO THE REGION FRIDAY NIGHT INTO SATURDAY BRINGING
POTENTIAL FOR THE WIDESPREAD SIGNIFICANT RAINFALL SINCE AUGUST
4TH. PER NAM/EC 305-310K ISENTROPIC ANALYSIS...STRONG UPGLIDE WILL
CONTINUE TO IN THE ADVECTION OF MOISTURE INTO THE REGION AHEAD OF
THE NEXT SHORTWAVE TROUGH. RESULT WILL BE A DEEPLY SATURATED
COLUMN WITH STRONG DYNAMICS TO WORK WITH. SURFACE TROUGH OVER
EASTERN COLORADO WILL ACT AS A FORCING MECHANISM FOR CONVECTION
WHICH SHOULD BEGIN TO DEVELOP LATE FRIDAY AFTERNOON. DEEP LAYER
MEAN FLOW IS NEARLY PARALLEL TO THE BAROCLINIC ZONE WHICH WILL
LIKELY RESULT IN TRAINING OF CELLS. CURRENT TRENDS WOULD SUPPORT
MOST SIGNIFICANT PRECIP OVER THE EASTERN HALF OF THE AREA BUT
LIKELY LOOKING AT THREE-QUARTERS OF AN INCH OR MORE FOR MOST
EVERYONE. SOME LOCATIONS COULD END UP WITH IN EXCESS OF THREE
INCHES BEFORE THE SYSTEM FINALLY BEGINS TO WIND DOWN EARLY NEXT
WEEK. GIVEN ANTICIPATED PRECIP/CLOUD COVER...HAVE LOWERED MAX TEMPS
BOTH SATURDAY AND SUNDAY BY 5-7 DEGREES GENERALLY. MAY STILL BE
TOO WARM ON MAX TEMPS FOR SATURDAY IF THE COLDEST GUIDANCE
VERIFIES.
ANOTHER SHORTWAVE TROUGH SLIDES TO THE NORTH OF THE TRI-STATE
REGION TUESDAY EVENING WITH A SURFACE COLD FRONT TRAILING
SOUTHWEST INTO THE FORECAST AREA. MAY PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS OVER THE EAST BUT STRONGEST DYNAMICS WILL REMAIN
FURTHER TO THE NORTH. MAX TEMPS THROUGH THE END OF THE FORECAST
PERIOD SHOULD BE IN THE UPPER 60S TO LOWER 70S WHICH IS NEAR
CLIMATOLOGICAL NORMALS. -FOLTZ
&&
.AVIATION...
442 PM MDT THU OCT 6 2011
FOR THE 00Z TAFS...FORECAST CONCERNS ARE WINDS AND SHRA/TSRA
THROUGH THE SHORT TERM. STRONG SOUTHERLY WINDS WILL CONTINUE
THROUGH 05-07Z...AT WHICH TIME WINDS ARE EXPECTED TO DECREASE TO
BELOW 12 KNOTS. WINDS WILL VEER TO THE WSW AND BECOME GUSTY
TOMORROW LATE MORNING UP TO 20KTS. SHOWERS/THUNDERSTORMS BEGINNING
TO DEVELOP IN EASTERN COLORADO AND WILL INCREASE IN COVERAGE AND
MOVE EASTWARD. HAVE HANDLED THIS WITH VCTS AT BOTH LOCATIONS. IF ANY
THUNDERSTORMS AFFECT THE TERMINALS...EXPECT TEMPO MVFR CIGS/VIS.
OTHERWISE...VFR THROUGH THE PERIOD.
BAS
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
NE...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
NEZ079>081.
CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR COZ252>254.
&&Hazardous weather outlook, Oct 6, 11:47 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT THU OCT 6 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT THU OCT 6 2011 /1147 AM CDT THU OCT 6 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND WEST OF A LINE FROM INDIANOLA TO HOXIE TO GOVE. THESE STORMS WILL THEN INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE ACROSS THE REST OF THE AREA DURING THE NIGHT. IT WILL BE POSSIBLE THAT SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ALONG AND EAST OF THE COLORADO BORDER. A RED FLAG WARNING REMAINS IN EFFECT FOR EASTERN COLORADO THIS AFTERNOON AND EVENING. THE COMBINATION OF STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY ALONG WITH DRY FUELS WILL CREATE THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH. A HIGH WIND WARNING IS IN EFFECT ACROSS THE ENTIRE TRI-STATE REGION THROUGH THIS EVENING. SOUTH WINDS WILL CONTINUE TO INCREASE WITH SUSTAINED WIND SPEEDS AROUND 40 MPH AND GUSTS OF 60 MPH OR GREATER. DECREASED VISIBILITIES IN AREAS OF BLOWING DUST ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE AGAIN FRIDAY AFTERNOON GENERALLY WEST OF A LINE FROM TRENTON NEBRASKA THROUGH GOODLAND KANSAS AND CHEYENNE WELLS COLORADO. SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM FRIDAY THROUGH THE WEEKEND AS A COLD FRONT MOVES INTO THE REGION AND A SERIES OF SYSTEMS LIFTS OUT OF THE ROCKIES AND ACROSS THE PLAINS STATES. SEVERE WEATHER INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN ARE POSSIBLE. PERSONS WITH OUTDOOR PLANS SHOULD CONTINUE TO MONITOR FORECASTS FOR THE LATEST UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT. PLEASE REPORT NY SIGNIFICANT WIND DAMAGE SHOULD BE REPORTED TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. BULLER
In the hours before
Special weather statement, Oct 6, 7:55 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT THU OCT 6 2011
KSZ027-041-070115-
GREELEY-WALLACE-
655 PM MDT THU OCT 6 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...
AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HORACE...MOVING NORTHEAST AT
60 MPH.
BRIEF HEAVY RAINFALL...PENNY TO NICKEL SIZE HAIL...AND WINDS TO 55
MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3847 10205 3853 10205 3897 10181 3887 10149
3871 10156 3840 10186
TIME...MOT...LOC 0054Z 204DEG 60KT 3862 10186
050Local storm report, Oct 6, 8:33 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU OCT 06 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL SHARON SPRINGS 38.89N 101.75W
10/06/2011 E1.25 INCH WALLACE KS TRAINED SPOTTER
&&
BSCHOLLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:55 PM CDT | Special Weather Statement | GLD | Greeley, Wallace | 20 min |
| Oct 6, 8:11 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace | 34 min |
| Oct 6, 8:41 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 34 min |
| Oct 6, 8:53 PM CDT | Tornado Warning | GLD | Greeley, Wichita | 21 min |
| Oct 6, 9:01 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 29 min |
| Oct 6, 9:07 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Sherman, Thomas | 23 min |
| Oct 6, 9:26 PM CDT | Tornado Warning | GLD | Rawlins, Thomas | 34 min |
| Oct 6, 10:10 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 35 min |
| Oct 6, 11:36 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 24 min |
| Oct 6, 11:57 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 40 min |
| Oct 7, 12:54 AM CDT | Special Weather Statement | GLD | Norton | 36 min |
| Oct 7, 4:02 PM CDT | Special Weather Statement | GLD | Norton | 13 min |
| Oct 7, 5:25 PM CDT | Special Weather Statement | GLD | Norton | 20 min |
| Oct 7, 6:22 PM CDT | Special Weather Statement | GLD | Norton | 8 min |
| Oct 7, 6:41 PM CDT | Special Weather Statement | GLD | Norton | 19 min |
| Oct 7, 6:48 PM CDT | Special Weather Statement | GLD | Gove | 12 min |
| Oct 7, 6:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.